Alert archive / Missouri / Tornado Warnings in 2025

Tornado Warning 143, NWS Paducah, KY

May 20, 2025Cape Girardeau County, Missouri

NWS Paducah, KY issued this tornado warning at May 20, 2025, 1:06 AM CDT for Cape Girardeau County, Missouri. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2025, 1:06 AM CDT (06:06 UTC)
Expired
May 20, 2025, 1:18 AM CDT
In force
12 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Cape Girardeau County, MO

The radar

The Paducah radar (KPAH), 88 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 8:26 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 6.1 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2025-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1664 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2025-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1664 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
1.4
Supercell composite
14.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 20, 12:38 AM CDT, 28 minutes earlier. Its key messages:

  • Strong to severe storms are possible tonight across portions of the area. Storms should weaken as they move east. All hazards are possible.
  • Strong to severe storms are possible again tomorrow afternoon and evening across portions of the area. All hazards are possible.
  • Cooler temperatures for mid to late week with drier conditions.
Area forecast discussion, May 20, 12:38 AM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1238 AM CDT Tue May 20 2025

.KEY MESSAGES...

- Strong to severe storms are possible tonight across portions
  of the area. Storms should weaken as they move east. All
  hazards are possible.

- Strong to severe storms are possible again tomorrow afternoon
  and evening across portions of the area. All hazards are
  possible.

- Cooler temperatures for mid to late week with drier
  conditions.

&&

.DISCUSSION...
Issued at 250 PM CDT Mon May 19 2025

Aloft there is a digging trof across the Rockies with a leading
closed low over the northern Plains with a secondary embedded trof
over Utah moving towards the Four Corners region. Across our area we
have a warm front lifting north today and even though we have warm
air advection in place, we should stay mainly dry this afternoon and
evening. Later today out west storms will develop and grow into
one or more linear segments, particularly over eastern KS,
eastern OK, and western MO. Models have these storms moving
east and will eventually move into SEMO around midnight. As this
line moves east storms should weaken, particularly as they
cross the Mississippi River. However in SEMO there will still be
around 1,500-2,500 J/kg of SBCAPE, mid level lapse rates are
initially 6.5-7 degC/km but they quickly fall off after 06Z,
50-60 kts of bulk shear, and upper 60s to lower 70s dewpoints.
Given these conditions, all severe hazards are possible: large
hail, damaging winds, and possibly an isolated tornado (possibly
embedded in the line).

What transpires tomorrow in regards to storms and severe threat is
very conditional upon what happens tonight into tomorrow morning,
how we recover tomorrow, and what remaining outflow boundaries are
around the area. Right now, most of the models currently support
clearing behind the line that moves through tonight and early
tomorrow, and so we may see a dry period tomorrow morning. This
would allow us to destabilize and set the scene for round two
tomorrow afternoon. Strengthening mid level and upper level flow
with help initiate convection along with the trof aloft and at the
sfc passing through. Around 18Z tomorrow we have 1,500-3,000 J/kg of
SBCAPE, mid level lapse rates don't look quite as steep, but low
level 0-3km lapse rates are much better, around 7.5 degC/km, and 50-
60 kts of bulk shear. Once again all severe hazards will be
possible: large hail, damaging winds, and possibly stronger
tornadoes (there is a 10% hatched area across the KY Purchase
and Pennyrile regions).

Due to multiple rounds of convection there could be some localized
flash flooding concerns. All told, 1-3 inches of rain is possible
with lower amounts down south and higher amounts up north in
southern IL. The front will be through the area by Tuesday night
with cooler temperatures for mid to late week. There could be a
brief shower or two Wednesday night as we sit in cyclonic flow on
the southwest edge of a trof aloft. Rain chances then return for the
weekend thanks to some localized disturbances.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1232 AM CDT Tue May 20 2025

A cluster of showers and thunderstorms are moving through the
region this morning. SHRA and embedded TSRA will be possible for
the terminals with reductions in cigs and visby. Expecting a
lull in activity later this morning before additional scattered
SHRA/TSRA develops by the afternoon with the threat of severe
storms a possibility. This activity will be east of EVV/OWB by
00z with clearing expected afterwards.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...SHAWKEY
AVIATION...AD
Hazardous weather outlook, May 19, 3:02 PM CDT, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
302 PM CDT Mon May 19 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
302 PM CDT Mon May 19 2025 /402 PM EDT Mon May 19 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Higher coverage of thunderstorms are expected tonight with some
storms becoming strong to severe. Large hail, damaging winds, and
an isolated tornado are the main hazards tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are again expected on Tuesday with severe storms
likely. Large hail, damaging winds, and a few tornadoes remain
possible with any severe storms. While the greater threat of
severe weather is in western Kentucky, the entire area is under a
risk for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight and again on Tuesday.

In the hours before

Special weather statement, May 19, 11:53 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
1153 PM CDT Mon May 19 2025

MOZ076-086-087-100-107>110-200600-
Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-
Stoddard-
Including the cities of Perryville, Marble Hill, Cape Girardeau,
Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff,
and Bloomfield
1153 PM CDT Mon May 19 2025

...Risk for a few severe thunderstorms and isolated tornadoes...

A broken line of storms is moving steadily east across southeast
Missouri. As of 1151 pm the strongest cells are north of Sam Baker
State Park moving northeast. Thunderstorms across Carter, Ripley
and Wayne are of moderate intensity and do not look to be bringing
down the strongest wind potential. The highest risk for severe
wind or an isolated tornado through 1 am looks to bve acdross
parts of northern Bollinger, Cape Girardeau and Perry Counties in
Missouri - although it can't be completely ruled out anywhere
along this line. Continue to monitor for updates and possible
warnings.

JGG

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 1:38 AM CDTSevere Thunderstorm WarningPAHBallard, Carlisle39 min
May 20, 2:26 AM CDTSevere Thunderstorm WarningPAHHenderson18 min
May 20, 3:07 AM CDTSevere Thunderstorm WarningPAHCarlisle, Graves, Hickman, McCracken, Marshall30 min
May 20, 2:39 PM CDTSevere Thunderstorm Warning Considerable damage threatPAHBallard, Carlisle, Fulton, Hickman51 min
May 20, 3:01 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle, McCracken44 min
May 20, 3:34 PM CDTSevere Thunderstorm WarningPAHCaldwell, Carlisle, Crittenden, Graves, Hopkins, Livingston and 4 more41 min
May 20, 3:37 PM CDTFlash Flood WarningPAHMcCracken50 min
May 20, 3:50 PM CDTSevere Thunderstorm WarningPAHCalloway, Graves, Hickman, Marshall40 min
May 20, 3:57 PM CDTTornado WarningPAHCalloway, Graves, Marshall12 min
May 20, 4:01 PM CDTTornado WarningPAHCaldwell, Crittenden, Livingston, Lyon16 min
May 20, 4:18 PM CDTSevere Thunderstorm WarningPAHCalloway, Marshall, Trigg42 min
May 20, 4:21 PM CDTTornado WarningPAHCalloway13 min
May 20, 4:42 PM CDTSevere Thunderstorm Warning Considerable damage threatPAHChristian, Todd, Trigg48 min
May 20, 4:51 PM CDTSevere Thunderstorm WarningPAHChristian, Hopkins, Muhlenberg, Todd39 min
May 20, 4:56 PM CDTAreal Flood AdvisoryPAHChristian, Hopkins, Muhlenberg, Todd, Trigg78 min
May 20, 5:14 PM CDTFlash Flood WarningPAHMuhlenberg2 hr
May 20, 5:15 PM CDTTornado WarningPAHChristian, Todd30 min
May 20, 5:19 PM CDTSevere Thunderstorm WarningPAHTodd26 min
May 20, 1:10 AM CDTSevere Thunderstorm WarningPAHAlexander, Jackson, Union7 min
May 20, 1:19 AM CDTSevere Thunderstorm WarningPAHAlexander, Jackson, Johnson, Pulaski, Union, Williamson41 min
May 20, 1:46 AM CDTTornado Warning Tornado observedPAHJohnson, Union14 min
May 20, 1:54 AM CDTSevere Thunderstorm WarningPAHJohnson, Massac, Pope32 min
May 20, 2:04 AM CDTSevere Thunderstorm WarningPAHEdwards, Wabash, White41 min
May 20, 6:19 PM CDTSpecial Weather StatementPAHAlexander41 min
May 20, 6:51 PM CDTSpecial Weather StatementPAHPulaski39 min
May 19, 10:38 PM CDTSevere Thunderstorm WarningPAHCarter, Ripley52 min
May 20, 12:03 AM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Perry57 min
May 20, 12:48 AM CDTSevere Thunderstorm WarningPAHCape Girardeau, Perry42 min
May 20, 2:05 PM CDTSevere Thunderstorm WarningPAHButler, Carter, Ripley, Wayne40 min
May 20, 2:08 PM CDTSevere Thunderstorm WarningPAHMississippi, New Madrid, Scott, Stoddard52 min

Nearby

Tornado Warnings in Missouri, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.